Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 7, 2016Toole County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 7, 2016, 10:18 PM MDT for Toole County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 10:18 PM MDT (04:18 UTC)
Expired
Aug 7, 2016, 10:45 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT

County Toole County, MT

The radar

The Great Falls radar (KTFX), 159 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS85 KTFX 080418
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1018 PM MDT SUN AUG 7 2016
 
MTZ044-080445-
TOOLE MT-
1018 PM MDT SUN AUG 7 2016

...SPECIAL WEATHER STATEMENT...

AT 1017 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SUNBURST...OR 23 MILES NORTH OF SHELBY...MOVING NORTHEAST AT 30
MPH.

HEAVY RAIN... SMALL HAIL... AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNBURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4874 11180 4883 11203 4900 11191 4900 11150
TIME...MOT...LOC 0417Z 211DEG 28KT 4885 11186 

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:07 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 7, 9:07 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
907 PM MDT SUN AUG 7 2016

.UPDATE...

Only updates this evening were to reflect the weakening of the
thunderstorms across the area and the general movement northeast
out of the area overnight. The storms have moved out of Southwest
Montana and will continue to move northeast out of North Central
Montana. The primary areas for continued thunderstorms will be
along the northern east slopes of the Rockies (including the Cut
Bank area) and from the Little Belt Mountains northeast into
Blaine County (including the Stanford, Lewistown, and Havre
areas). The main threats from these storms will be gusty winds,
heavy rain, and frequent lightning through midnight, but small
hail is also possible. Storms will generally decrease through
midnight, leaving a few thunderstorms in Hill and Blaine Counties
through around 3 am. The rest of the forecast (temperatures,
winds, sky cover, etc.) appears to be on track.  Coulston

&&

.AVIATION...
Updated 2350z.
Southwest flow aloft continues overnight and through the day on
Monday. Disturbance currently over central Montana will continue to
generate scattered to numerous showers and thunderstorms through
late evening with light rain showers lingering after midnight.
Monday morning will start off mostly sunny with isolated/scattered
thunderstorms developing over southwest Montana after 20Z. VFR
conditions will prevail except for local IFR visibility in heavy
rain associated with storms. mpj

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT SUN AUG 7 2016/
Tonight through Tuesday...An unstable southwesterly flow aloft
will reside over the region tonight through Monday. A strong upper
level disturbance will push northeastward through the region this
evening. Numerous thunderstorms will accompany this disturbance
with isolated severe storms. The main threat from any severe storm
will be strong wind gusts...but an isolated large hail report is
also possible. The bulk of the stronger storms will diminish by
9 PM. Another round of thunderstorms will affect portions of the
region on Mon afternoon/evening. This disturbance will not be as
strong as the one day...but an isolated severe thunderstorm can
not be ruled out for tomorrow. On Tuesday an upper level
disturbance will move towards the Glacier Park region...bringing
another chance for widespread thunderstorms across the
region...with North Central MT likely being the most affected area.
Afternoon temperatures for Mon/Tue will not be as hot as they have
been...but still generally average between the mid 70s and mid
80s. Brusda

TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue
to be in good agreement with the solution during this period, and
they are even a bit faster with the exit of the upper level low
pressure trough. The trough is now forecast to move northeast from
the Idaho Panhandle Tuesday evening to southwest Saskatchewan by
early Wednesday evening, which is about 12 hours sooner than last
night's model runs. As a result, the greatest chance for continuing
showers and thunderstorms remains during Tuesday evening, with a
fairly rapidly decreasing chance after that. The northwest flow in
the wake of the trough will keep a slight chance of showers and
thunderstorms over the forecast area mainly through Wednesday night.
As a high pressure ridge builds into the western United States
through Saturday, the only chance for an isolated afternoon/evening
shower or thunderstorm will remain over the mountains. However,
another large upper level trough will dig off the Pacific coast into
Sunday. The resulting southwest flow aloft may bring isolated
showers and thunderstorms to the forecast area, but there is a
chance that the ridge will remain in place, which would keep the
area dry. Regardless, the exit of the trough and the introduction of
the upper ridge will help warm temperatures from 5 to 10 degrees
below normal on Wednesday to a few degrees above normal by Sunday.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  82  50  80 /  40  20  20  60
CTB  51  79  48  75 /  80  10  30  60
HLN  51  82  52  80 /  30  40  30  40
BZN  47  84  46  85 /  30  20  10  20
WEY  38  74  40  74 /  20  10  10  10
DLN  45  81  45  80 /  10  20  10  20
HVR  59  82  53  82 /  60  10  30  60
LWT  54  80  53  81 /  70  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 7, 7:54 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
754 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             16 ENE SUNBURST         48.99N 111.60W
08/07/2016  E1.25 INCH       TOOLE              MT   PUBLIC

            NICKEL TO HALF DOLLAR SIZE HAIL FALLING.

&&

CORRECTED EVENT...REMARKS

BRUSDA
Local storm report, Aug 7, 8:59 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
859 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             8 NW WHITLASH           48.98N 111.40W
08/07/2016  M1.00 INCH       TOOLE              MT   TRAINED SPOTTER

            STORM SPOTTER REPORTS QUARTER SIZED HAIL

0850 PM     TSTM WND GST     8 NW WHITLASH           48.98N 111.40W
08/07/2016  E50 MPH          TOOLE              MT   TRAINED SPOTTER

            STORM SPOTTER REPORTS QUARTER SIZED HAIL

&&

MPJ
Special weather statement, Aug 7, 9:25 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 PM MDT SUN AUG 7 2016

MTZ044-080415-
TOOLE MT-
925 PM MDT SUN AUG 7 2016

...SPECIAL WEATHER STATEMENT...

AT 924 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF SHELBY...MOVING NORTHEAST AT 30 MPH.

HEAVY RAIN... SMALL HAIL... AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHELBY...SUNBURST...KEVIN...ETHRIDGE...FERDIG AND OILMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4880 11134 4840 11199 4841 11200 4844 11199
      4844 11206 4851 11219 4863 11219 4900 11186
      4900 11172
TIME...MOT...LOC 0324Z 219DEG 27KT 4859 11200

COULSTON
Local storm report, Aug 7, 9:47 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
947 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 WNW SUNBURST          48.90N 111.99W
08/07/2016  M1.00 INCH       TOOLE              MT   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED JUST WEST OF SUNBURST. TIME
            ESTIMATED BASED ON RADAR.

&&

COULSTON
Special weather statement, Aug 7, 10:13 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 PM MDT SUN AUG 7 2016

MTZ050-051-080500-
FERGUS MT-JUDITH BASIN MT-
1013 PM MDT SUN AUG 7 2016

...SPECIAL WEATHER STATEMENT...

AT 1013 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WINIFRED TO 17 MILES SOUTH OF MOORE.
MOVEMENT WAS NORTHEAST AT 60 MPH.

HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...WINIFRED...MOORE...ROY...FERGUS...CHRISTINA...SUFFOLK...
GILTEDGE...HEATH...GARNEILL...GLENGARRY...FORESTGROVE AND HILGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4718 10894 4675 10922 4675 10938 4670 10939
      4669 10945 4670 10982 4672 10986 4749 10951
      4778 10915 4781 10898 4775 10892 4774 10895
      4773 10894 4773 10888 4768 10878
TIME...MOT...LOC 0413Z 218DEG 51KT 4748 10936 4672 10960

COULSTON
Special weather statement, Aug 7, 10:18 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1018 PM MDT SUN AUG 7 2016

MTZ044-080445-
TOOLE MT-
1018 PM MDT SUN AUG 7 2016

...SPECIAL WEATHER STATEMENT...

AT 1017 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SUNBURST...OR 23 MILES NORTH OF SHELBY...MOVING NORTHEAST AT 30
MPH.

HEAVY RAIN... SMALL HAIL... AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNBURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4874 11180 4883 11203 4900 11191 4900 11150
TIME...MOT...LOC 0417Z 211DEG 28KT 4885 11186

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:25 PM MDTSpecial Weather StatementTFXBroadwater50 min
Aug 7, 6:47 PM MDTSpecial Weather StatementTFXToole43 min
Aug 7, 7:15 PM MDTSevere Thunderstorm WarningTFXToole75 min
Aug 7, 7:44 PM MDTSevere Thunderstorm WarningTFXToole31 min
Aug 7, 8:42 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole18 min
Aug 7, 9:25 PM MDTSpecial Weather StatementTFXToole50 min
Aug 7, 10:13 PM MDTSpecial Weather StatementTFXFergus47 min
Aug 7, 10:20 PM MDTSpecial Weather StatementTFXToole25 min
Aug 7, 11:14 PM MDTSpecial Weather StatementTFXFergus46 min
Aug 8, 5:47 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark28 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.